Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2005, 10:29 PM EDT for Moore County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 10:29 PM EDT (02:29 UTC)
- Expired
- May 10, 2005, 11:01 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 110229 SVRRAH NCC125-110300- /O.NEW.KRAH.SV.W.0023.050511T0229Z-050511T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1029 PM EDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1100 PM EDT * AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROBBINS...OR ABOUT 15 MILES EAST OF TROY. MOVING NORTHWEST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WESTMORE... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975 $$ 11
2 follow-up statements
000 WWUS52 KRAH 110246 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1046 PM EDT TUE MAY 10 2005 NCC125-110300- /O.CON.KRAH.SV.W.0023.000000T0000Z-050511T0300Z/ MOORE NC- 1046 PM EDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM EDT FOR NORTHWESTERN MOORE COUNTY... AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WESTMORE...MOVING NORTH AT 10 MPH. LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975 $$ 11
000 WWUS52 KRAH 110301 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1101 PM EDT TUE MAY 10 2005 NCC125-110311- /O.EXP.KRAH.SV.W.0023.000000T0000Z-050511T0300Z/ MOORE NC- 1101 PM EDT TUE MAY 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOORE COUNTY EXPIRED AT 1100 PM EDT... THE STORM HAS WEAKENED AND MOVED OUT OF THE COUNTY. LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:26 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 10, 9:26 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 926 PM EDT TUE MAY 10 2005 .SHORT TERM (REST OF TONIGHT)... IMPRESSIVE LOOKING UPPER LOW CONTINUES TO SPIN OVER THE SC/GA BORDER REGION THIS EVENING. STORMS OVER THE WESTERN PIEDMONT HAVE DECREASED IN INTENSITY DUE TO COMPETITION AND LOSS OF HEATING... ALTHOUGH LOCALLY HEAVY RAINFALL TOTALS WILL REMAIN A THREAT OVER THE NEXT COUPLE OF HOURS GIVEN THE WEAK WIND PROFILE AND RESULTANT SLOW MOVEMENT... AND A FEW SMALL HAILERS ARE STILL POSSIBLE. WILL TRIM BACK POPS TO WESTERN SECTIONS ONLY... KEEPING A CHANCE UP OVER THE WESTERNMOST COUNTIES AS THE MID LEVEL DEFORMATION ZONE AND LOW LEVEL INVERTED TROUGH REMAIN IN PLACE OVER THE WESTERN PIEDMONT AND FOOTHILLS OVERNIGHT... AND THE 00Z GSO SOUNDING SHOWS FAIRLY HIGH LAPSE RATES AND SUFFICIENTLY DEEP MOISTURE. HAVE ADDED AREAS OF FOG TO THE WESTERN CWA WHERE LOW LEVEL MOISTURE WILL BE BEST... BUT WILL NEED TO MONITOR SOUTHEAST SECTIONS AS WELL CONSIDERING THE SHALLOW STRATUS DECK AT THE COAST. FORECAST LOW TEMPS LOOK REASONABLE & WILL ONLY MAKE MINOR CHANGES. && .PREVIOUS DISCUSSION... (ISSUED 200 PM EDT TUE MAY 10 2005) SHORT TERM (TONIGHT THROUGH FRIDAY)... TONIGHT...AN UPPER LOW CUTS OFF OVER THE SAVANNAH BASIN AND DRIFTS SLOWLY SOUTH WITH A WEAK INVERTED TROUGH AT 850 EXTENDING INTO THE CENTRAL NC PIEDMONT. MOIST AXIS WITH THE INVERTED TROUGH SHOULD BE A FOCUS FOR SCATTERED SHOWERS AND POSSIBLE THUNDER MAINLY EARLY TONIGHT...DECREASING AFTER MIDNIGHT. HIGHEST CHANCE POPS WILL BE SW TOWARD ANSON AND STANLY COUNTIES...LOWERING TO THE NE TO ONLY A SLIGHT CHANCE OR LESS IN THE HALIFAX/EDGECOMBE COUNTY AREAS. TEMPERATURE GUIDANCE FOR LOWS IN THE UPPER 50S TO AROUND 60 IS FAVORED. WED-THU...RIDGING TAKES HOLD ALOFT AS THE SAVANNAH BASIN LOW SETTLES SOUTH AND WEAKENS. SURFACE HIGH PRESSURE BUILDS IN THE TENNESSEE VALLEY THAT BEGINS TO PUSH WINDS FROM THE WNW IN DOWNSLOPE FASHION ACROSS THE AREA ON THU. MID LEVEL MOISTURE REMAINS IN THE MIX TO HELP GROW AFTERNOON CU EACH DAY...BUT DRYNESS IN THE LOWEST LAYERS AND ALOFT SHOULD INHIBIT DEEP CONVECTION...THOUGH WITH ISOLATED CELLS IN CONVERGENCE BOUNDARIES POSSIBLE. AT THIS TIME...ITS DIFFICULT TO FIND SURFACE CONVERGENCE BOUNDARIES WITH EACH MODEL HAVING A DIFFERENT RENDITION. DAYTIME MAXIMA SHOULD WARM FROM 81-86 WED TO 85-90 ON THU...ASSUMING CLOUDINESS REMAINS SCATTERED FOR MOST OF THE DAY. WED NIGHT LOWS MAINLY 60-65. THU NGT-FRI...NAM IS MORE FORCEFUL THAN GFS IN PUSHING A BACK DOOR COLD FRONT AND COOLER AIR INTO THE REGION BY FRIDAY. BOTH SUGGEST A FRONTAL RAIN BAND ACROSS THE AREA LATE THU-THU NIGHT WITH THE RAIN THREAT CONTINUING INTO FRI ON THE GFS BUT DRYING OUT ON THE NAM. FRI...WE WILL KEEP THE SLIGHT/SMALL CHANCE POPS CONFINED SOUTH AND WEST... WITH DRIER MORE STABLE CONDITIONS NE. LOWS AGAIN 60-65. HIGHS FRI 75 NE TO 82 SW. LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... UPPER RIDGING OVER THE EASTERN SEABOARD WILL SHIFT EAST EARLY THIS WEEKEND. IN ADDITION...SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT OFFSHORE RESULTING IN MOIST RETURN FLOW WHICH WILL LINGER INTO TUESDAY. THERE ARE FEW FORCING INDICATORS TO FOCUS PRECIPITATION INITIALLY AND EXPECT SCATTERED DIURNAL CONVECTION SATURDAY. SHOWERS AND TSTMS WILL BE A BIT MORE WIDESPREAD...STILL IN THE CHANCE POP CATEGORY...DUE TO CONTINUED MOISTURE ADVECTION AND APPROACHING FRONT SUNDAY AND MONDAY. WILL ALSO CONTINUE CHANCE POPS TUESDAY DUE TO TIMING UNCERTAINTY. HIGHS MAINLY IN THE MID AND UPPER 70S THROUGH THE PERIOD. AVIATION... VFR CEILINGS EXPECTED THROUGH THE TAF PERIOD...BUT COULD NEED TO BE REVISITED FOR POSSIBLE LOW STRATUS LATE TONIGHT IF AIRPORT LOCATIONS EXPERIENCE A SHOWER THIS EVENING. BROKEN CUMULUS FIELD EXPECTED TO DEVELOP ACROSS THE SOUTHERN TIER INITIALLY BY 20Z...WITH SCATTERED SHOWERS AND PERHAPS TSRA LINGERING UNTIL AROUND MIDNIGHT. SCATTERED NATURE OF THE CONVECTION ARGUES AGAINST INCLUDING AS PREDOMINANT WEATHER...SO WILL USE VICINITY QUALIFIERS PENDING ACTUAL DEVELOPMENT. LIGHT SOUTHWEST TO SOUTHERLY WINDS THIS AFTERNOON BECOMING LIGHT AND VARIABLE OVERNIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD
Hazardous weather outlook, May 10, 4:12 AM EDT, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 412 AM EDT TUE MAY 10 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-110815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 412 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RA
In the hours before
Local storm report, May 10, 6:11 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL WADESBORO 34.97N 80.07W
05/10/2005 1.75 INCH ANSON NC LAW ENFORCEMENT
WADESBORO POLICE REPORTED CALLS OF NICKEL TO GOLFBALL
SIZE BETWEEN WADESBORO AND ROCKINGHAM.
&&
REUSpecial weather statement, May 10, 6:40 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 640 PM EDT TUE MAY 10 2005 NCZ083-102315- ANSON- 640 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL CONTINUE OVER CENTRAL AND NORTHERN ANSON COUNTY THROUGH 715 PM... AT 640 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR ANSONVILLE...MOVING SLOWLY NORTH AT 10 MPH. PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. 11
Special weather statement, May 10, 7:03 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 703 PM EDT TUE MAY 10 2005 NCZ085-102330- SCOTLAND- 703 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN SCOTLAND COUNTY THROUGH 730 PM EDT... AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WAGRAM...OR ABOUT 9 MILES NORTHEAST OF LAURINBURG...MOVING SLOWLY NORTHWEST AT 5 MPH. PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING... AND LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. 11
Special weather statement, May 10, 7:21 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 721 PM EDT TUE MAY 10 2005 NCZ085-086-102345- HOKE-SCOTLAND- 721 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN HOKE AND EASTERN SCOTLAND COUNTIES THROUGH 745 PM EDT... AT 721 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WAGRAM...OR ABOUT 10 MILES NORTHEAST OF LAURINBURG...MOVING SLOWLY TOWARD THE NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE EDINBURGH AND BOWMORE. THESE STORMS MAY PASS NEAR RAEFORD BEFORE WEAKENING. PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE VERY HEAVY RAIN MAY PRODUCE MINOR FLOODING ON STREETS IN THIS AREA. 11
Special weather statement, May 10, 7:59 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 759 PM EDT TUE MAY 10 2005 NCZ038-110030- DAVIDSON- 759 PM EDT TUE MAY 10 2005 ...STRONG THUNDERSTORMS WILL AFFECT HIGH ROCK LAKE AND EXTREME WESTERN DAVIDSON COUNTY THROUGH 830 PM EDT... AT 759 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HIGH ROCK LAKE...MOVING SLOWLY TO THE NORTH AT 5 TO 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SOUTHMONT... FREEZOR.... AND AREAS AROUND HIGH ROCK LAKE. PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. SOME MINOR FLOODING OF STREETS MAY OCCUR. 11
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.